Skip to Navigation Skip to Search Skip to Content
Search All Centers

How Can I Combat Depression Associated With Interferon Therapy?

Read Transcript Download/Print Transcript

Published on June 7, 2016

From our Ask The Expert series, Dr. John Mascarenhas of Mount Sinai School of Medicine, answers Patient Power community member, Kathy’s question about the connection between depression and interferon therapy. Dr. Mascarenhas takes a serious approach to depression, the effect on quality of life, and the need for treatment  “Depression needs to be discussed…monitored…and treated.”

The Ask the Expert series is sponsored through an educational grant to the Patient Empowerment Network from Incyte Corporation.

Featuring

Sponsors

Patient Empowerment Network

You might also like

Transcript | How Can I Combat Depression Associated With Interferon Therapy?

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That's how you’ll get care that's most appropriate for you.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

Andrew Schorr:

Dr. Mascarenhas, here's our question we got in from Kathy. She says, “Many people on interferon struggle with depression. Is that a real issue for people with interferon therapy, and how do we combat it?” 

Dr. Mascarenhas:               

So that's a great question. I think it is a real issue. It's sometimes not always appreciated by the treating physician and the patient. It can be overlooked or not even acknowledged often. So we recognize more and more that depression, anxiety, agitation, emotional ability can be real complications or adverse effects of drugs like interferon. That can sometimes be insidious. Sometimes patients don't always feel or realize it up front, and it can become increasingly a problem as therapy goes on leading to issues related to their home life, social life and their work. So I think it's a real issue. I think the first thing is patients need to be aware of it before going on interferon.

I think patients who have a history of depression, particularly major depression or anxiety, need to seek consultation of their psychiatrist. A decision needs to be made whether it is in their best interest to be on interferon and, if so, how to be monitored and managed prior to and during therapy. I think physicians need to be attuned to it and make sure they ask those questions. Then honestly a lot of times I get insight into whether someone is struggling—usually not by the patient but by the loved one. The loved one will come in and say, you know, this is not the person I've been married to for 20 years, or there [are] anger issues here. There's clear anxiety, and my spouse is not seeing it but I am, and I'm trying to communicate it to you. So that’s happened multiple times. I've missed it where the patient comes in, and I don’t necessarily see it at that visit. But, you know, if you dig a little bit further and you speak to the loved ones, there's something there, and that can really decrease the quality of life. One of the main objectives of goals of therapy is also to improve the quality of life.

And one must think of all the aspects that can lead to a decreased quality of life, which could be a bubbling anxiety or depression that's really hurting the person. So I think depression is really an issue. It needs to be discussed and needs to be monitored.

Andrew Schorr:                  

And treated.

Dr. Mascarenhas:               

And treated.

Andrew Schorr:                  

Okay, and it can be treated.

Dr. Mascarenhas:               

It can be. Sometimes it means adding an antidepressant. Sometimes it means psychotherapy. Sometimes it means discontinuing or reducing the dose of peginterferon alfa-2a (Pegasys), but there definitely are ways to address it. 

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

You might also like